Alert archive / Iowa / River Flood Warnings in 2023

River Flood Warning 3, NWS La Crosse, WI

February 27, 2023Winneshiek County, Iowa

NWS La Crosse, WI issued this river flood warning at Feb 27, 2023, 7:17 PM CST for Winneshiek County, Iowa. It took effect at Feb 28, 2023, 12:00 AM CST. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Feb 27, 2023, 7:17 PM CST (01:17 UTC)
In effect from
Feb 28, 2023, 12:00 AM CST
Expired
Feb 28, 2023, 12:00 PM CST
In force
12 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Winneshiek County, IA

The radar

The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Turkey River at Spillville (SPLI4). The gauge peaked at 8.60 ft at Feb 27, 2023, 8:00 PM CST.

actionminormoderate51002/2803/01
Action stage
7 ft
Minor stage
9 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05411600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

359 
WGUS43 KARX 280117
FLWARX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
717 PM CST Mon Feb 27 2023

...The National Weather Service in La Crosse WI has issued a Flood 
Warning for the following rivers in Iowa...

  Turkey River at Spillville affecting Winneshiek County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

The next statement will be issued Tuesday morning at 730 AM CST.

&&


IAC191-281330-
/O.NEW.KARX.FL.W.0003.230228T0600Z-230228T1800Z/
/SPLI4.1.ER.230228T0600Z.230228T0600Z.230228T0600Z.NO/
717 PM CST Mon Feb 27 2023

...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO EARLY TOMORROW 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Turkey River at Spillville.

* WHEN...From late tonight to early tomorrow afternoon.

* ADDITIONAL DETAILS...
  - At 6:30 PM CST Monday the stage was 8.6 feet.
  - Forecast...The river is expected to rise to a crest of 9.0
    feet just after midnight tonight.
  - Flood stage is 9.0 feet.
  - Flood History...This crest compares to a previous crest of
    9.0 feet on 06/18/1984.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4328 9206 4328 9199 4321 9190 4317 9192
      4317 9198


$$

Skow
1 follow-up statement
389 
WGUS83 KARX 280344
FLSARX

Flood Statement
National Weather Service La Crosse WI
944 PM CST Mon Feb 27 2023

...The Flood Warning continues for the following rivers in Iowa...

  Turkey River at Elkader affecting Clayton County.

  Turkey River at Garber affecting Clayton County.

...The Flood Warning is cancelled for the following rivers in Iowa...

  Turkey River at Spillville affecting Winneshiek County.

.Heavy rain will fall on a deep primed snowpack leading to the melt 
increasing. Flows in rivers will increase quickly and reach critical 
levels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

The next statement will be issued this evening at 1045 PM CST.

&&


IAC191-280445-
/O.CAN.KARX.FL.W.0003.230228T0600Z-230228T0344Z/
/SPLI4.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
944 PM CST Mon Feb 27 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Turkey River at Spillville.

* ADDITIONAL DETAILS...
  - At 9:30 PM CST Monday the stage was 8.6 feet.
  - The river is cresting and is no longer expected to reach
    flood stage.
  - Forecast...The river is expected to fall to 3.8 feet Monday
    evening.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4328 9206 4328 9199 4321 9190 4317 9192
      4317 9198


$$

IAC043-281545-
/O.EXT.KARX.FL.W.0001.000000T0000Z-230301T2320Z/
/EKDI4.1.RS.230227T1910Z.230228T0600Z.230301T1120Z.NO/
944 PM CST Mon Feb 27 2023

...FLOOD WARNING NOW IN EFFECT UNTIL WEDNESDAY AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Turkey River at Elkader.

* WHEN...Until Wednesday afternoon.

* IMPACTS...At 12.0 feet, Minor flooding occurs in areas near the 
  river.

* ADDITIONAL DETAILS...
  - At 8:45 PM CST Monday the stage was 13.7 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 8:45 PM CST Monday was 13.8 feet.
  - Forecast...The river is expected to rise to a crest of 13.8
    feet just after midnight tonight. It will then fall below
    flood stage early Wednesday morning.
  - Flood stage is 12.0 feet.
  - Flood History...This crest compares to a previous crest of
    13.6 feet on 06/21/1993.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4294 9146 4284 9134 4280 9136 4293 9161
      4298 9161


$$

IAC043-281545-
/O.CON.KARX.FL.W.0002.000000T0000Z-230301T1545Z/
/GRBI4.1.RS.230227T2213Z.230228T1200Z.230301T0345Z.NO/
944 PM CST Mon Feb 27 2023

...FLOOD WARNING REMAINS IN EFFECT UNTIL LATE WEDNESDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Turkey River at Garber.

* WHEN...Until late Wednesday morning.

* IMPACTS...At 19.0 feet, County Road X3C at the south end of Garber 
  becomes inundated.

* ADDITIONAL DETAILS...
  - At 9:15 PM CST Monday the stage was 18.3 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:15 PM CST Monday was 18.4 feet.
  - Forecast...The river is expected to rise to a crest of 19.7
    feet tomorrow morning. It will then fall below flood stage
    late tomorrow evening.
  - Flood stage is 17.0 feet.
  - Flood History...This crest compares to a previous crest of
    19.6 feet on 06/04/2002.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131


$$

Skow

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Feb 27, 5:49 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Feb 27, 5:49 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
549 PM CST Mon Feb 27 2023

.DISCUSSION...(This evening through Monday)
Issued at 109 PM CST Mon Feb 27 2023

Key Messages:

 - Mixed Precipitation Exiting to the Northeast this Afternoon.

 - Rain/Snow Mix Likely Tuesday Night Into Wednesday Morning.

 - Deepening Surface Low Takes Aim at Upper Midwest for the Latter
   Half of the Week.

Today's Rain & Freezing Rain:

Anomalously moist air mass dropped near 1.5 inches of liquid across
parts of the forecast area this morning. Evident in balloon launches
this morning at the Chanhassen and Davenport forecast offices
beating record PWATs. This has caused rises on local, flashier
rivers, such as the Turkey and Kickapoo. Water vapor imagery and
radar show pronounced dry slot that has eroded precipitation across
from southwest to northeast through the late morning.

Midweek Mixed Precipitation:

A weak mid level wave passes the forecast area Tuesday night into
Wednesday morning, with mixed precipitation impacts expected.
Isentropic upglide within the warm wing perks above 15 ubar/s during
the evening on the 280-290K surfaces. The RAP (27.15Z) suggests
sufficient upper level ice nucleation for much of the area, while
HRRR (27.12Z) and NAM 3 km (27.12Z) remove nucleation in forecast soundings
and frequently flirt below the 0C isotherm. High resolution
ensemble (27.12Z) FRAM guidance suggests a glaze of patchy ice
from freezing rain is possible. Various deterministic guidance
(27.12Z) bifurcates the 925mb 0C isotherm across the forecast
area from east to west as the wave passes. Have continued with a
Rain/Snow mix at the current forecast hour, but as high
resolution models pick up on this passing wave, temporal and
spatial specifications should be sorted.

Snow Likely in Southern Parts of Forecast Area:

The active pattern is expected to continue for the latter half of
the week as an anomalously strong surface low deepens across the
southern Plains into the Mississippi River Valley. At the current
forecast hour, local impacts remain in our south with highest
confidence for measurable snowfall sticking to Grant County. EPS
(27.12Z) confidence (60-80%) suggests a tight gradient of greater
than three inches of snow (10:1 Snow-to-liquid ratios) from the
IA/IL/MO border northeast to Milwaukee. GEFS (27.12Z), lacking as
tight of a gradient comparatively, paints southwest to northeast
>3 inch snowfall (10:1 Snow-to-liquid ratios) increased
confidence (60-90%) from southeast Iowa to Milwaukee. GEFS
solution results in increased snowfall for Boscobel, with most
members forecasting snowfall and 90th percentile of a couple feet.
EPS similarly has most members forecasting snowfall at EPS, with
90th percentile reaching above 1 foot. Lack of consensus on mid
level perturbation in 27.00z cluster analysis emphasizes effect of
surface track on snowfall amounts. Increased consensus expected
in future forecasts.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 548 PM CST Mon Feb 27 2023

LIFR/IFR ceilings will continue at KRST through 28.06z and then
transition to VFR as the cyclonic flow aloft wanes and drier air
moves into the region. The MVFR visibilities will persist through
28.03z and then become VFR.

KLSE will see a brief period of rain and snow through 28.02z. It
may briefly reduce visibilities to MVFR. Ceilings will remain MVFR
through 28.09z and then become VFR for the same reason as listed
for KRST.

&&

.HYDROLOGY...
Issued at 115 PM CST Mon Feb 27 2023

An area of low pressure passing through northern Illinois early this
afternoon brought ample amounts of rainfall across parts of
northeastern Iowa, southeast Minnesota, and southwest Wisconsin.
Record precipitable water values were observed for 12Z RAOBs at
both Chanhassen and Davenport, 0.87 and 1.19 inches, respectively.
Observed rainfall amounts across northeast Iowa range from around
1 to 1.5 inches. This has led to rises in rivers, with forecasts
along the Turkey River climbing into Minor Flood Stage. Smaller
tributaries in NE Iowa appear to have peaked and levels are
receding there. With precipitation moving out this afternoon,
rivers should begin to crest and then begin to fall tonight into
tomorrow morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 6 PM CST this evening for WIZ017-029.

MN...NONE.
IA...NONE.
&&

DISCUSSION...JAR
AVIATION...Boyne
HYDROLOGY...JAR
Hazardous weather outlook, Feb 27, 6:12 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
612 PM CST Mon Feb 27 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-010415-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
612 PM CST Mon Feb 27 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS

In the hours before

Local storm report, Feb 27, 2:22 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
222 PM CST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FREEZING RAIN    1 WSW WEST SALEM        43.90N 91.10W
02/27/2023  M0.01 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&

JSB
Local storm report, Feb 27, 2:57 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
257 PM CST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HEAVY RAIN       EASTMAN                 43.17N 91.02W
02/27/2023  E1.46 INCH       CRAWFORD           WI   PUBLIC

&&

JSB
Local storm report, Feb 27, 5:39 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
539 PM CST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     FREEZING RAIN    2 N DORCHESTER          45.04N 90.34W
02/27/2023  M0.30 INCH       TAYLOR             WI   BROADCAST MEDIA

&&
Special weather statement, Feb 27, 5:57 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service La Crosse WI
557 PM CST Mon Feb 27 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-280600-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Elkader, Wabasha,
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia,
Medford, Neillsville, Alma, Arcadia, Whitehall,
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
557 PM CST Mon Feb 27 2023

...Possible Refreeze of Wet Roads Overnight...

Roads that remain wet or have standing water on them from today's
rainfall may turn icy overnight as the sun set and temperatures
slowly fall below freezing. These issues will be most prevalent
on secondary and untreated roadways that have poor drainage. Be
alert for these icy locations if driving and be prepared to slow
down.

KDS

Nearby

River Flood Warnings in Iowa, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.